Sign In
  • ENG

What to expect when you start OCPs (oral contraceptive pills)?

Read this before you pop that oral contraceptives to prevent unwanted pregnancy.

Written by Bhavyajyoti Chilukoti |Updated : September 13, 2017 2:42 PM IST

If you ask anyone about the best way to prevent pregnancy, most women will say OCPs. And believe it or not, young women are even taking oral contraceptives without even consulting a gynaecologist. But have you ever wondered what OCPs does to your body? While OCPS are used as medications to treat hormonal problems, it can also lead to numerous changes in the body. Our expert Dr Nandita Palshetkar, Medical Director, Bloom IVF sheds light on what happens if a 20/30-year-old starts taking OCPs for the first time. Read about can I have unprotected sex right after taking an oral contraceptive pill?

What to expect when you start OCPs?

The first three months can be difficult. It takes time for your body to adjust. Most women experience at least a few minor symptoms. There may be some unexpected spotting when you are not on your period. Alternatively, some women may stop menstruating. Many women may also experience nausea, breast soreness, weight gain or loss, mild headaches, dizziness, or breakthrough bleeding (spotting) and emotional turbulence during their first few days on the pills. Such symptoms usually stop within the first 3 months of taking pills.

Also Read

More News

What changes happen in the body after taking OCPs?

Hormonal contraceptives contain estrogens and progesterone hormones. These hormones inhibit the body's natural cyclical hormones to prevent pregnancy. The hormonal contraceptive usually stops the body from ovulating (the ovaries do not produce an egg). These pills also change the cervical mucus thus making it difficult for the sperm to go through the cervix (neck of the womb) and find an egg. Hormonal contraceptives also change the lining of the womb, and therefore the fertilized egg does not get implanted. Also read about when should I start taking oral contraceptive pills?

While the hormonal and physical changes are going on in the body with pills intake, these pills can also have some side effects. Most of the side effects are not serious. Common side effects of OCPs include nausea, weight gain, and sore breasts, spotting between periods, mood changes, skin changes, change in sex drive, tiredness, etc.

But there are few signs that are a cause for concern and should be immediately consulted with a doctor. The symptoms such as excessive tiredness, change in sex drive, skin changes, mood changes, abdominal pain, chest pain, severe headache, blurred vision and swelling or aching in thighs or legs are some of the signs that indicate you need to visit your gynaecologist. Also, some patients may experience an increase in BP and hence, you should see a doctor if your BP becomes too high. Here's everything you need to know about birth control pills effectiveness, side-effects and health risks.

Image Source: Shutterstock

Total Wellness is now just a click away.

Follow us on